Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 214, NWS St. Louis, MO

December 1, 2018Adams County, Brown County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Dec 1, 2018, 2:21 PM CST for Adams County, Brown County, Illinois. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 1, 2018, 2:21 PM CST (20:21 UTC)
Expired
Dec 1, 2018, 2:41 PM CST
In force
20 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Adams County, IL, Brown County, IL

The radar

The Lincoln radar (KILX), 134 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 1, 2:16 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 269 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
269 m²/s²
0-3 km storm-relative helicity
328 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

133 
WUUS53 KLSX 012021
SVRLSX
ILC001-009-012100-
/O.NEW.KLSX.SV.W.0214.181201T2021Z-181201T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
221 PM CST SAT DEC 1 2018

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  East central Adams County in west central Illinois...
  Northwestern Brown County in west central Illinois...

* Until 300 PM CST.

* At 221 PM CST, a severe thunderstorm was located over Clayton,
  moving north at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Clayton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 700 PM CST for west central
Illinois.

LAT...LON 4011 9091 4010 9081 3998 9091 4001 9101
      4019 9093 4019 9091
TIME...MOT...LOC 2021Z 199DEG 25KT 4003 9095 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

CVKING
2 follow-up statements
163 
WWUS53 KLSX 012034 RRA
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
234 PM CST SAT DEC 1 2018

ILC001-009-012100-
/O.CON.KLSX.SV.W.0214.000000T0000Z-181201T2100Z/
Adams IL-Brown IL-
234 PM CST SAT DEC 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CST
FOR EASTERN ADAMS AND NORTHWESTERN BROWN COUNTIES...

At 234 PM CST, a severe thunderstorm was located near Golden, moving
north at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
eastern Adams and northwestern Brown Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 700 PM CST for west central
Illinois.

LAT...LON 4011 9091 4010 9081 4004 9086 4008 9098
      4010 9097 4019 9092 4018 9092
TIME...MOT...LOC 2034Z 199DEG 25KT 4012 9091 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

CVKING
052 
WWUS53 KLSX 012041
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
241 PM CST SAT DEC 1 2018

ILC001-009-012051-
/O.CAN.KLSX.SV.W.0214.000000T0000Z-181201T2100Z/
Adams IL-Brown IL-
241 PM CST SAT DEC 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ADAMS AND NORTHWESTERN
BROWN COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 700 PM CST for west central
Illinois.

LAT...LON 4011 9091 4010 9081 4004 9086 4008 9098
      4010 9097 4019 9092 4018 9092
TIME...MOT...LOC 2040Z 199DEG 25KT 4017 9089 

$$

TES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 1, 12:37 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Dec 1, 12:37 PM CST, 1 hour 44 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1237 PM CST Sat Dec 1 2018

.SHORT TERM...  (Through Late Tonight)
Issued at 321 AM CST Sat Dec 1 2018

A large area of rain with embedded thunderstorms was moving
through most of the forecast area early this morning well ahead of
an upper level low and associated surface low over south central KS
and north central OK.  A warm front extended east of the surface low
through southern MO.  These showers and storms will continue early
this morning due to strong low level warm air advection, theta-e
advection and moisture convergence on the nose of a strong south-
southwesterly low level jet.  The best coverage of rain this morning
will occur across northeast MO and west central and southwest IL as
the dry slot southeast of the upper level low shuts off most of the
rain across central and southeast MO.  By late morning much of the
rain may shift north and east of our forecast area allowing partial
clearing to destabilize the atmosphere and leading to the potential
for severe storms this afternoon.  Steep lapse rates due to
relatively cold mid level temperatures southeast of the upper level
low combined with strong low-mid level wind shear due to an 80 kt
mid level wind max southeast of the upper level low may lead to the
development of isolated low topped supercells this afternoon along
the northward moving warm front and ahead of the eastward moving
cold front. Unseasonably warm highs can be expected this afternoon,
particularly across east central and southeast MO and southwest IL,
at least 20 degrees above normal.  The better instability will shift
east of the forecast area by late evening with lingering light rain
across parts of northeast MO and west central IL near the upper
level and associated surface low.

GKS

.LONG TERM...  (Sunday through Friday)
Issued at 321 AM CST Sat Dec 1 2018

A broad long wave trof will dominate the western 3/4ths of the
Nation at the start of the period. An upper low and westward
extending trof will compose part of the eastern portion of the long
wave, and the upper low will move east-northeast into the lower
Great Lakes on Sunday and the westward extending trof slowly sags
southward into MO. Some very weak large scale forcing associated
with a quasi-deformation might bring some light precipitation or at
least a chance to northeast MO and west central IL. The thermal
profiles suggest this would be predominately rain but I could not rule
out a little rain/snow mix in the far northwest CWA.

The upper trof axis will continue to sag southeastward on Sunday
night bringing a secondary cold front through the region. Weak large
scale ascent again might produce some rain or snow from central and
northeast MO into west central IL in the post-frontal air mass, but
any precipitation amounts of either look light, and snow
accumulations should they occur will even be lighter.

The trof finally weakens and shifts to the east on Monday with any
forcing weakening rapidly and any residual precipitation threat
quite spotty and light in nature. Temperatures Monday will be much
colder in the wake of the Sunday night fropa with stratus
expected to blanket the area.

Northwest flow aloft will then become dominant by midweek as the
broad longwave trof translates eastward. It looks quite chilly
Tuesday into Wednesday with below to well below average temperatures.

The GFS and ECMWF begin to diverge Wednesday night and this persists
into the later part of the week. A split flow evolves with an upper
trof over the western U.S. and another trof extending southward from
near the Hudson Bay area. The ECWMF shows a rather prominent short
wave in the northern stream which along with low level WAA would
bring a snow chance Wednesday night into Thursday. The trof then
continues to deepen as it moves east and building surface high
pressure into the area in the wake of the Thursday system shunts any
perception threat south of the area until Friday night when the
western trof moves into the area. Alternatively the GFS is not as
amplified with the northern stream and would suggest a chance of
wintry precipitation across southern MO beginning Thursday night.

Glass

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1124 AM CST Sat Dec 1 2018

SPECIFICS FOR KUIN: Current thinking for KUIN is that ceilings may
bounce between VFR and MVFR during the first 0-3 hours due to a
developing stratocumulus deck. Showers/thunderstorms are also
expected to develop this afternoon ahead of a cold front, reaching
KUIN between 20-24z. Winds will become southwesterly after the
front has moved through the region. An extended period of MVFR to
IFR ceilings will follow the precipitation, and ceilings may be
even lower than the current forecast shows for 02/00-02/08z. KUIN
is also far enough north to be affected by light rain showers on
the back side of the departing low pressure system.

SPECIFICS FOR KCOU: VFR conditions are expected during the first
0-3 hours before an extensive area of MVFR/IFR clouds moves over
the terminal. Current thinking is that KCOU will be too far west
to be affected by the scattered showers/thunderstorms which are
expected to develop this afternoon ahead of a cold front. Once
conditions fall to MVFR, little improvement is expected through
the rest of the TAF period. It is possible for ceilings to fall to
IFR after 00z. Gusty winds will persist through the period, but
the wind direction will become southwesterly behind the cold
front.

SPECIFICS FOR KSTL, KSUS, KCPS: Ceiling trends during the first
0-6 hours will be problematic. An MVFR stratocumulus deck has
developed nearly overhead, but breaks in the clouds are expected
to develop during the afternoon. The next concern is for
showers/thunderstorms which are expected to develop ahead of a
cold front. SHRA/TSRA are expected to develop near the St. Louis
metropolitan area after 18z, but there is some uncertainty
regarding whether the storms be close enough to affect the
terminals or whether they will develop farther to the northeast.
A period of VFR conditions is then expected for most of the
overnight hours until wraparound clouds bring MVFR ceilings back
to the terminals after 12z. Gusty winds will continue through the
period, but the wind direction will become southwesterly after the
cold front has moved through the region.

Kanofsky

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Dec 1, 5:01 AM CST, 9 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
501 AM CST Sat Dec 1 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-021115-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
501 AM CST Sat Dec 1 2018

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Scattered severe thunderstorms are possible across eastern Missouri
and western Illinois this afternoon and early this evening. Large
hail, damaging winds, and isolated tornadoes are the primary severe
weather threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon.

Glass

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 3:54 AM CSTSevere Thunderstorm WarningLSXRandolph29 min
Dec 1, 2:17 PM CSTSevere Thunderstorm WarningLSXPike43 min
Dec 1, 2:28 PM CSTSevere Thunderstorm WarningLSXPike30 min
Dec 1, 2:37 PM CSTTornado WarningLSXPike25 min
Dec 1, 3:34 PM CSTSevere Thunderstorm WarningLSXGreene, Jersey41 min
Dec 1, 3:57 PM CSTSevere Thunderstorm WarningLSXMacoupin, Montgomery48 min
Dec 1, 4:08 PM CSTTornado WarningLSXMacoupin, Montgomery37 min
Dec 1, 4:28 PM CSTTornado Warning Tornado observedLSXMontgomery17 min
Dec 1, 4:32 PM CSTTornado Warning Tornado observedConsiderable damage threatLSXMontgomery28 min
Dec 1, 4:39 PM CSTSevere Thunderstorm WarningLSXMacoupin51 min
Dec 1, 4:43 PM CSTTornado WarningLSXMontgomery14 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.